Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Norman, OK

August 14, 2005Clay County, Texas

NWS Norman, OK issued this flash flood warning at Aug 14, 2005, 3:18 AM CDT for Clay County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 3:18 AM CDT (08:18 UTC)
Expired
Aug 14, 2005, 6:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 140819
FFWOUN
TXC077-141115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
318 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 615 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  RAIN GREATER THAN TWO INCHES HAS FALLEN IN LESS THAN TWO HOURS FROM
  NEAR THE NORTHEAST SIDE OF LAKE ARROWHEAD...TO BETWEEN HENRIETTA 
  AND JOLLY...TO EAST OF PETROLIA. ADDITIONAL THUNDERSTORMS WITH 
  HEAVY RAINFALL ARE MOVING OVER THESE AREAS AND WILL PRODUCE 
  ANOTHER 1 TO 2 INCHES OF RAIN.
  
* LOCATIONS IN THE WARNING INCLUDE HENRIETTA AND JOLLY.

THE CLAY COUNTY SHERIFFS OFFICES REPORTS THAT WATER IS BEGINNING TO 
FLOW OVER U.S. HIGHWAY 287 TO THE WEST OF HENRIETTA. HIGH WATER IS 
ALSO REPORTED IN POORLY DRAINED AREAS IN HENRIETTA. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...INCLUDING BENNETT CREEK... TURKEY CREEK AND 
DUCK CREEK TO THE WEST AND NORTHWEST OF HENRIETTA. WATER WILL LIKELY 
FLOW OVER U.S. HIGHWAY 287 NEAR AND WEST OF HENRIETTA...AND STATE 
HIGHWAY 148 NORTH OF HENRIETTA. ADDITIONALLY...COUNTY ROADS AND 
FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN FLOOD WATERS 
ARE DIFFICULT TO SEE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE 
YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN 
CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES 
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER 
GROUND.

LAT...LON 3383 9843 3378 9843 3370 9827 3394 9804
      3401 9818

$$

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:47 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 9:47 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT SAT AUG 13 2005

.UPDATE...
SHWRS/TSTMS WILL CONT OVERNITE. HOWEVER WITH THE LOSS OF
HEATING... THE SEVERE POTENTIAL IS VERY LOW. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN. HAVE ADJUSTED POPS AND ADDED
HEAVY RAIN WORDING. HAVE ALSO DECREASED TEMPS IN SEVERAL LOCATIONS
THAT THE FORECASTED MIN WAS AT OR ABOVE CURRENT TEMPS WHICH HAVE
DECREASED RAPIDLY DUE TO RAIN COOLED AIR. TWEAKED HOURLY GRIDS AND
SKY COVER TO SHOW CURRENT TRENDS. WILL SEND UPDATE SHORTLY.

MAXWELL

&&

.PREV DISCUSSION... (ISSUED 258 PM CDT SAT AUG 13 2005)

DISCUSSION...
TONIGHT THROUGH MONDAY - THINGS GOING MUCH ACCORDING TO PLAN
OVERALL...AT LEAST IN TERMS OF LARGER-SCALE FEATURES. MUCH-NEEDED
RAINFALL ON TAP FOR A LARGE PART OF THE CWA. SFC FRONT CURRENTLY
ACROSS NW OK WILL MOVE SE TONIGHT...BUT EVENTUAL POSITION OF
EFFECTIVE SFC BOUNDARY WILL LIKELY BE REDIRECTED BY EFFECTS OF
CONVECTION. STORMS AT THE MOMENT ARE BEHAVING MORE OR LESS AS
EXPECTED...MORE NUMEROUS CLOSER TO FRONTAL CONVERGENCE ZONE OVER NW
OK...AND THIS SHOULD BE THE CASE FOR THE NEXT COUPLE DAYS WITH
RAIN/SHOWERS/TSTORMS MORE NUMEROUS NEAR AND N OF THE SFC BOUNDARY.
POPS ARE RAISED AND EXPANDED BASED ON LATEST MODEL QPFS...BUT STILL
FIND IT HARD TO GO MUCH OVER 70PCT LOCALLY DUE TO PREVAILING
CONVECTIVE NATURE OF THE PRECIP. EXCEPTION IS TONIGHT ACROSS N OK
WHERE MODELS HAVE BEEN MOST CONSISTENT IN PAINTING HEAVIER
AMOUNTS...WHICH ARE SUPPORTED BY ONGOING ACTIVITY AND WARRANT A
SRIPE OF CATEGORICAL POPS THAT FITS IN WELL WITH NEIGHBORING GRIDS.
12Z ETA RUN-TOTAL QPF CONTINUES TO DEPICT WIDESPREAD 1-3 INCH TOTALS
BY LATE MON ACROSS THE NW HALF OF OK...SUPPORTED BY POOLING OF
MOISTURE AND PRECIPITABLE H20 VALUES OVER 2 INCHES. WILL CONTINUE TO
MENTION LOCALLY HEAVY RAIN...WHICH SHOULD BE SOAKED UP WELL IN MOST
AREAS DUE TO RECENT DRY WX BUT STILL COULD CAUSE LOCALIZED DRAINAGE
PROBLEMS WHEREVER TRAINING RESULTS IN TOO MUCH RAIN TOO FAST. TEMPS
MAY BE THE TOUGHEST PART OF THIS FCST AS CLOUDS AND PRECIP ARE
LIKELY TO HOLD SOME AREAS IN THE 70S FOR HIGHS. ALTHOUGH EFFECTIVE
FRONT REMAINS LIKELY TO SAG S TO NEAR THE RED RIVER BY SUN
NIGHT...ETA LIFTS IT BACK N INTO CENTRAL OK ROUGHLY NEAR I-40 ON MON
AND SHIFTS THE PRECIP AXIS UP INTO N OK. HARD TO SEE THIS HAPPENING
IF CONVECTION PERSISTS N OF THE FRONT...BUT FOR NOW WILL KEEP MUCH
OF OUR S/SE IN CHANCE-TYPE POPS ON MONDAY.

TUE THROUGH SAT - GRADUAL DECREASE IN POPS AND INCREASE IN DAYTIME
HIGHS THRU THU AS FRONTAL ZONE WEAKENS AND LEE TROFING BRINGS BACK A
MORE GENERAL S WIND AT LOW LEVELS. NEW CHALLENGE FOR LATE WEEK IS
ARRIVAL OF ANOTHER COLD FRONT...AS ALLUDED TO YESTERDAY BY THE
ECMWF. MOST OF THE OTHER MODELS HAVE NOW TRENDED THIS WAY...BUT
SPECIFIC DETAILS STILL VARY QUITE A BIT FROM MODEL TO MODEL AND RUN
TO RUN. THERE IS ENOUGH AGREEMENT IN GENERAL TO BACK OFF ON TEMPS
AND CONTINUE WITH SOME LOW POPS BEGINNING THU NIGHT AND CONTINUING
INTO DAY 7/SATURDAY. GFS WOULD SUPPORT EVEN HIGHER POPS AND COOLER
MAXES ON FRI-SAT THAN WE HAVE...BUT WOULD RATHER BEGIN A TREND AT
THIS POINT AND NOT MAKE DRASTIC CHANGES THAT FAR OUT.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/02
Hazardous weather outlook, Aug 13, 11:55 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT AUG 13 2005

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE...BUT NO ORGANIZED AREAS OF SEVERE
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUE TO
TRANSPORT MOIST AIR INTO THE AREA. THIS MOISTURE COMBINED WITH
NUMEROUS OUTFLOW BOUNDARIES PRODUCED BY THUNDERSTORMS OVERNIGHT AND
THIS MORNING ALONG WITH WARM AFTERNOON TEMPERATURES WILL AID IN
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  A COLD FRONT
WILL MOVE INTO NORTHERN OKLAHOMA THIS EVENING...PROVIDING ANOTHER
FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT OVERNIGHT.

THE ATMOSPHERE WILL BE MARGINALLY SUPPORTIVE OF STRONG THUNDERSTORMS
THIS AFTERNOON AND EVENING... ALTHOUGH ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT... ESPECIALLY NEAR THE COLD FRONT THAT WILL MOVE INTO
NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS REMAIN LIKELY SUNDAY AND SUNDAY NIGHT...WITH AT LEAST
SLIGHT CHANCES OF THUNDERSTORMS CONTINUING IN THE FORECAST THROUGH
WEDNESDAY... AND AGAIN LATE NEXT WEEK.

OTHER HAZARDOUS WEATHER...
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING WILL CONTINUE INTO MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:51 PM CDTFlash Flood WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.